Antacids linked with higher mortality rates in c. diff patients, study finds

Share this article:

People infected with Clostridium difficile were five times more likely to die if they had recently taken stomach acid medications, a new study revealed.

Too much stomach acid can cause pain and contribute to ulcers. While earlier studies have shown a correlation between acid suppressants and a higher risk of c. diff infections, the Naval Medical Center study is the first to link antacids with an increase in mortality, MyHealthNewsDaily reported.

Researchers looked at 485 hospital patients with c. diff, almost half of whom had been prescribed proton-pump inhibitors such as Prilosec and Prevacid, and histamine-2 antagonists, such as Tagamet and Zantac. Twenty-three of the patients died as a result of their c. diff infections, 19 of which had taken prescription acid suppressants during the 90 days leading up to their hospital admission.

The study was published Oct. 5 in the journal Clinical Infectious Diseases.

Share this article:

More in News

MedPAC discusses limiting patients' post-acute options

MedPAC discusses limiting patients' post-acute options

Medicare rules might have to be relaxed to give hospitals more say in where patients go for post-acute care, members of the Medicare Payment Advisory Commission proposed at a recent ...

Nursing home workers told not to touch residents due to Ebola concerns

U.S. nursing home workers who hail from West Africa are being stigmatized as potential Ebola carriers and forbidden from touching residents, according to IRIN, an independent news service launched by the United Nations Office for the Coordination of Humanitarian Affairs.

Former office manager charged with embezzling half a million dollars from residents

The former business office manager of a Michigan nursing home has been charged with embezzling more than $460,000 from the resident trust fund, the state's attorney general announced last Thursday.